Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, July 27, 2002

July 27, 2002 · NWS GRB · 7 events in 5 counties and zones

Thunderstorms developed into a line as they entered a very unstable airmass over northern Wisconsin. These storms produced strong winds that downed numerous trees and power lines as they passed through north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed into a line as they entered a very unstable airmass over northern Wisconsin. These storms produced strong winds that downed numerous trees and power lines as they passed through north central Wisconsin. Heavy rains and large hail were also reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 1:15 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 1:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SAT JUL 27 2002

FORECAST FOCUS ON SEVERE POTENTIAL TONIGHT AND SUNDAY.

CURRENT CONVECTION OUT TO THE WEST IS EXPECTED TO MOVE INTO THE CWA THIS
EVENING AS THE 500 MB VORT MAX CONTINUES IT EASTWARD PROGRESS.
CONVECTION WILL HAVE VERY UNSTABLE AIR TO WORK WITH AS CAPES SOAR TO
NEAR 2000 J/KG AND HELICITY VALUES RISE TO 200 TO 250 WITH A SOUTH
SURFACE WIND AND 30 KT WESTERLY WIND AT 800 MB. DO NOT EXPECT STORMS TO
BE BIG HAIL PRODUCERS WITH FREEZING LEVELS AT ABOUT 14K FEET BUT EXPECT
MORE OF A DAMAGING WIND SITUATION...ESPECIALLY IS STORMS CONTINUE TO
FORM INTO A LINE OUT TO THE WEST. MAY BRING PRECIPITATION CHANCES UP IN
THE WEST DEPENDING ON HOW CLOSE CONVECTION IS TO THE CWA AND HOW WELL IT
HOLDS TOGETHER.

WE REMAIN IN A WARM UNSTABLE AIRMASS FOR SUNDAY. HOWEVER SEVERE THREAT
DOES NOT APPEAR TO BE OVER OUR CWA. OUR CAPES LOOK LIKE THEY WILL
STRUGGLE TO GET TO 1000 J/KG WITH BARELY ANY HELICITY AS THE COLUMN IS
FAIRLY UNIDIRECTIONAL. MOST UNSTABLE AIR APPEARS TO BE TO OUR SOUTH AS
CAPES ARE ALMOST 4000 J/KG. AN OUTFLOW BOUNDARY FROM TONIGHTS CONVECTION
MAY BE PRESENT TO SET OFF CONVECTION. BEST CHANCE FOR PRECIPITATION AND
SEVERE APPEARS TO BE ON SUNDAY NIGHT AS THE COLD FRONT APPROACHES FROM
THE WEST WITH A POSSIBLE MCS AHEAD OF THE FRONT.

THE FRONT AND THE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CWA BY
MONDAY MORNING WITH MOST OF THE PRECIPITATION MOVING TO THE EAST BY THE
AFTERNOON HOURS. THE LOW MOVES WELL TO OUR EAST MONDAY EVENING WITH
QUIET WEATHER EXPECTED MONDAY NIGHT. A RIDGE OF HIGH PRESSURE WILL KEEP
THE WEATHER QUIET ON TUESDAY...BUT SOUTHWEST WINDS WILL MEAN
TEMPERATURES WILL STILL BE IN THE 80S.

FOR THE EXTENDED...THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO KEEP US
DRY ON WENDESDAY. HOWEVER A DEVELOPING COLD FRONT WILL MOVE INTO THE
STATE ON THURSDAY BRINGING SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD
MOVE THROUGH THE AREA BY FRIDAY MORNING WITH COOLER TEMPERATURES AND
QUIET WEATHER BEHIND THE FRONT. A RIDGE OF HIGH PRESSURE WILL BUILD IN
ON SATURDAY WITH A COOL NORTHEAST WIND PREVENTING TEMPERATURES FROM
GETTING OUT OF THE 70S.

.GRB...NONE.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 27, 5:00 AM CST, 11 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SAT JUL 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT. THE GREATEST RISK WILL BE SOUTH OF A LINE FROM WAUSAU
TO GREEN BAY TO KEWAUNEE...AND OCCUR BETWEEN 3:00 PM AND MIDNIGHT
TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHEAST MINNESOTA AND
WEST-CENTRAL WISCONSIN DURING THE MIDDLE AFTERNOON. THE STORMS SHOULD
BECOME MORE WIDESPREAD AS THEY PUSH EAST DURING THE LATE AFTERNOON AND
EVENING. THE FIRST STORMS THAT AFFECT THE AREA WILL LIKELY PRODUCE
DAMAGING WINDS AND DESTRUCTIVE HAIL. ATMOSPHERIC CONDITIONS OVER CENTRAL
AND EAST-CENTRAL WISCONSIN ARE ALSO EXPECTED TO BE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES WITH A FEW OF THE STORMS. ONCE THE STORMS
BECOME MORE WIDESPREAD...THE RISK OF LARGE HAIL AND TORNADOES WILL
DECREASE AND THE RISK OF WIDESPREAD DAMAGING WINDS WILL INCREASE.

THE STORMS WILL PUSH OUT OF THE AREA DURING THE NIGHT. A HOT AND HUMID
DAY IS EXPECTED SUNDAY. AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA
WILL NEAR OR EXCEED 90 DEGREES. GIVEN THE HIGH HUMIDITY...HEAT INDICES
DURING THE AFTERNOON COULD EXCEED 100. THE HEAT AND HUMIDITY WILL LIKELY
GENERATE ANOTHER ROUND OF STORMS SUNDAY AFTERNOON OR SUNDAY NIGHT. SOME
OF THOSE STORMS COULD ALSO BE SEVERE.

EVERYONE IS URGE TO CLOSELY MONITOR LATER FORECASTS ON THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

SPOTTER ACTIVATION IS LIKELY TO BE NECESSARY THIS AFTERNOON THROUGH
EARLY TONIGHT. ACTIVATION MAY ALSO BE NECESSARY SUNDAY AFTERNOON OR
SUNDAY NIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 27, 11:00 AM CST, 5 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUL 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA LATE THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY
AFTERNOON AND SUNDAY NIGHT. THE GREATEST RISK TODAY WILL BE SOUTH OF A
LINE FROM MERRILL TO GREEN BAY TO KEWAUNEE...AND OCCUR BETWEEN 3:00 PM
AND MIDNIGHT TONIGHT.

SEVERE THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL MINNESOTA AHEAD
OF A STRONG UPPER LEVEL DISTURBANCE. THESE STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD AS THEY PUSH EAST DURING THE LATE AFTERNOON AND EVENING.
THE FIRST STORMS THAT AFFECT THE AREA WILL LIKELY PRODUCE DAMAGING WINDS
AND DESTRUCTIVE HAIL. ATMOSPHERIC CONDITIONS OVER CENTRAL AND EAST
CENTRAL WISCONSIN ARE ALSO EXPECTED TO BE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES WITH A FEW OF THE STORMS. ONCE THE STORMS
BECOME MORE WIDESPREAD...THE RISK OF LARGE HAIL AND TORNADOES WILL
DECREASE AND THE RISK OF WIDESPREAD DAMAGING WINDS WILL INCREASE.

THE STORMS WILL PUSH OUT OF THE AREA DURING THE NIGHT. A HOT AND HUMID
DAY IS EXPECTED SUNDAY. AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA
WILL NEAR OR EXCEED 90 DEGREES. GIVEN THE HIGH HUMIDITY...HEAT INDICES
DURING THE AFTERNOON COULD EXCEED 100. THE HEAT AND HUMIDITY WILL LIKELY
GENERATE ANOTHER ROUND OF STORMS SUNDAY AFTERNOON OR SUNDAY NIGHT. SOME
OF THOSE STORMS COULD ALSO BE SEVERE.

EVERYONE IS URGE TO CLOSELY MONITOR LATER FORECASTS ON THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

SPOTTER ACTIVATION IS LIKELY TO BE NECESSARY LATER THIS AFTERNOON
THROUGH EARLY TONIGHT AND AGAIN SUNDAY AFTERNOON AND NIGHT.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 27, 4:35 PM CST to 4:40 PM CST
Where
Oneida County, Minocqua
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.867, -89.700

Thunderstorm Wind, Vilas

When
July 27, 4:40 PM CST
Where
Vilas County, St Germain
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.917, -89.483

Thunderstorm Wind, Oneida

When
July 27, 4:40 PM CST
Where
Oneida County, Rhinelander
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -89.417

Hail, Lincoln

When
July 27, 4:47 PM CST
Where
Lincoln County, Tomahawk
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.467, -89.733

Thunderstorm Wind, Florence

When
July 27, 5:20 PM CST
Where
Florence County, 2 mi NE of Long Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.850, -88.633

Thunderstorm Wind, Forest

When
July 27, 5:25 PM CST
Where
Forest County, Crandon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -88.900

Thunderstorm Wind, Forest

When
July 27, 5:45 PM CST to 6:00 PM CST
Where
Forest County, 2 mi S of Laona
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.550, -88.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310480, 5310481, 5310482, 5310483, 5310484, 5310485, 5310486.